The Mudcat Café TM
Thread #126555 Message #2845376
Posted By: Severn
20-Feb-10 - 05:21 PM
Thread Name: LilyFestre-Mommy+Daddy+Baby...now on to Life!
Subject: RE: LilyFestreUPDATE*CA*Seeking Chemo Starts Slaying!
I wrote this over on the recovery ward thread and had meant to write it here, where a whole series of "Chemo Chromicles will hopefully be posted. So I cut-and-pasted the proper portion over here as well, with a few additions and revisions to make it easier for Michelle to refer to. Here is a description of feeling completely drained as you hopefully never have in your life.
Welcome to what I call "Dishrag Days", where you feel like you have no energy whatsoever and you feel like a wet noodle. Sad to say, it only got worse for me. My Chemo treatments were three weeks apart, and whereas that time was not enough to flush out all the meds and toxins out of one's system, the number of bad days I spent increased after each treatment. I had to shop on the good days and stock up, because I didn't feel like even moving or getting out of bed much on the real bad ones, A good time to catch up on your reading. Sometimes sound or TV bothered me, sometimes it didn't. Sometimes I didn't want to do any of the options, but couldn't sleep either making me feel like there was no place for me to goand nothing for me to do to obtain relief. one can not know how it feels or how to properly describe the feeling unless, alas, you've experienced it yourself.
It might have just been me, but all the medicines they sent home with me with the caution messages about don't drive or even look askance at a piece of heavy machinery didn't make me tired at all, even the pain meds. I had to go back after almost a week of non-sleep and get issued some Ambien, which worked. When the dishrag days were over, I went against orders and quit the pain and sleeping pills until the next time that I became a wet noodle again, as I was a little bit scared of them. By the time of my sixth treatment, the Dishrag Days had gradually increased to about half of the three weeks or more. There were occaisional times of nausea and I remember watching the Porcelain Bowl as much as the Super Bowl.
After my sixth and last Chemo treatments, which were Mon.-Wed., around Friday night I was suddenly unable to keep food down from the cumlative effects of the meds still in me. I had a follow up Oncology appointment scheduled on Monday, and I tried to hold out. I tried the method I used when I had a bad flu and would start out with Ginger Ale and saltines or tea and toast and gradually work other food back in me, but it wasn't working. I probably should've gone to the horse-spittal late Sat. or Sun., but I waited until Monday.
They took one look at my blood sugar level after they finally hit a vein and rushed me back into the "hallowed halls of IV" from which I'd thought I'd graduated. It turns out my blood sugar had spiked to 1100 and I probably should have had a coma or stroke. The Doc will yell at you if your level goes over 200. When I finally got home, I found I had put a few things into wierd places, but it would be a while before I went home.
I was sent in an ambulance two buildings down the road to Shady Grove Adventist Hospital. While I was awaiting admittancde, it took them four people to be able to find a vein and successfully draw blood--I was THAT dehydrated! I spent that night, March 17th, in the ICU (peek-a-boo!) and I spent three days in various hospital rooms. It turns out that the shugar spike had given me permanent diabetes, so ironically enough, the date from which I could no longer hoist a pint was St. Patrick's night. I had gotten a Sheffield tankard as a get well present from a UK Catter friend, and, of course, since you can't drink alchohol during Chemo, I couldn't use it for its intended purpose until I actually got well. Now I couldn't ever hoist a pint of brew in it. The abstention during Chemo made it easier to accept and adapt to total alchohol abstainence.
Let that be a warning! You have a mate to take you to the emergency room if the nausea persists like that. I have the diabetes under control, but it'll alawys be there and I have had to adjust my living and eating habits accordingly.
Another food topic. Part of what they were giving me in my IVs was Cisplatin (sp?) which contains Platinum. I couldn't eat red meat, because the drug made it taste like iron. I couldn't eat canned food because you could taste the can in the food. It'll take a while after your treatments end until you'll be finally able to eat red meat. and canned food again.
When I'd been through those last days of constant nausea, my throat was so raw and sore that I had to eat nothing but soft foods for some time. Allpesause, pudding and Jello (all sugar-free because of my diabetes) creamy soups,boiler bags of Indian curry from Trader Joe's and scrambled eggs became favorites.
They'll very likely give you stule softeners to counteract the effects of the other meds. The pain pills, especially, tend to constipate.
This will be all for tonight. More stories soon (more pleasant ones) and any questions that you might have, feel free to ask here or by PM.
But there WILL be those bad days when you haven't hardly the strength or will to move, like a nasty flu, so notify your partner what to expect. Effects vary with the individual person. I'm just telling you my tales. It may affect you differently. they might be putting different meds in you.
Good luck and best wishes!